Hail, McIntosh
- When
- July 25, 3:30 PM CST to 3:33 PM CST
- Where
- McIntosh County, 10.1 mi E of Ashley
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.020, -99.160
A short-wave trough moving through the area combined with marginal instability to produce a severe thunderstorm with ping pong ball sized hail over McIntosh County. Another short wave moving through the area in the evening produced another thunderstorm in McLean County, but the hail size remained sub-severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short-wave trough moving through the area combined with marginal instability to produce a severe thunderstorm with ping pong ball sized hail over McIntosh County. Another short wave moving through the area in the evening produced another thunderstorm in McLean County, but the hail size remained sub-severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 25, 1:48 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 248 PM CDT SAT JUL 25 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 248 PM CDT SAT JUL 25 2015 MID LEVEL FLOW REMAINS WEST/SOUTHWEST FROM THE OREGON/WASHINGTON COAST THROUGH THE NORTHERN PLAINS SATURDAY AFTERNOON. IN WATER VAPOR IMAGERY ONE SHORTWAVE IS MOVING EAST THROUGH WESTERN MONTANA/IDAHO AND WILL REACH WESTERN NORTH DAKOTA LATE TONIGHT AND SUNDAY. CLOSER TO HOME ANOTHER WEAK FEATURE IS MOVING THROUGH EASTERN WYOMING AND SOUTHEAST MONTANA AND WILL SUPPORT SOME SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WEST AND CENTRAL NORTH DAKOTA. WITH THESE TWO FEATURES A RATHER MARGINAL INSTABILITY REMAINS IN PLACE BIT WITH WEAK SURFACE FEATURES. DO NOT FEEL CONFIDENT GOING MUCH ABOVE 30 TO 40 POPS TONIGHT WITH THE CURRENT WEATHER PATTERN. HAVE DISCOUNTED THE GFS AS IT SEEMS THE OUTLIER BETWEEN THE NAM/GFS/ECMWF. IT GENERATES GENEROUS PRECIP AMOUNTS ACROSS THE REGION TONIGHT WHILE THE NAM/ECMWF ARE MUCH DRIER. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 248 PM CDT SAT JUL 25 2015 SUNDAY NIGHT THROUGH MONDAY NIGHT WILL SEE A CHANCE OF THUNDERSTORMS...WITH THE BEST CHANCES OF SEVERE STORMS MONDAY AFTERNOON THROUGH MONDAY NIGHT FOR WESTERN AND CENTRAL NORTH DAKOTA. THEN A STRONG COLD FRONT BRINGS WINDY AND COOLER CONDITIONS FOR TUESDAY AND WEDNESDAY. SUNDAY NIGHT SOUTHWEST FLOW ALOFT WILL BE IN PLACE WITH PLENTY OF SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE FLOW. THE MAIN LONGWAVE TROUGH OFF THE WEST COAST SUNDAY NIGHT MOVES EAST ACROSS THE ROCKIES MONDAY AS IT BEGINS TO CLOSE OFF AND LIFT NORTHEASTWARD TOWARDS THE NORTHERN FRONT RANGE BY MONDAY EVENING. THE UPPER LOW DEEPENS AND CONTINUES MOVING EAST ACROSS NORTH DAKOTA/SOUTHERN SASKATCHEWAN TUESDAY...REACHING LAKE SUPERIOR BY WEDNESDAY AFTERNOON. MEANWHILE AT THE SURFACE...A BROAD FRONT RANGE LOW/TROUGH WILL BE IN PLACE SUNDAY NIGHT...REACHING THE BORDER OF ND/SD/WY/MT BY MONDAY AFTERNOON. GOOD SOUTHERLY FLOW AHEAD OF THIS TROUGH WILL KEEP DEWPOINTS IN THE 60S...EVEN INTO THE LOWER 70S IN CENTRAL NORTH DAKOTA. SUNDAY NIGHT INTO MONDAY MORNING THE AFOREMENTIONED UPPER LEVEL IMPULSES COMBINED WITH A GOOD SOUTHERLY LOW LEVEL JET WILL PROVIDE PLENTY OF INSTABILITY/CAPE FOR CHANCES OF THUNDERSTORMS...MAINLY WEST AND NORTH ALONG AND NORTH OF THE SURFACE LOW/TROUGH. MONDAY EXPECTING MORNING CONVECTION TO CONTINUE FROM THE NIGHTTIME HOURS...BUT WITH TIME A MID-LEVEL THERMAL CAP SHOULD DEVELOP KEEPING MOST OF WESTERN AND CENTRAL NORTH DAKOTA DRY. HOT AND HUMID CONDITIONS EXPECTED MONDAY WITH TEMPERATURES REACHING THE LOWER 90S ACROSS SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA. BY LATE AFTERNOON MONDAY THE CAP MAY BREAK IN THE WEST NEAR THE SURFACE TROUGH AS IT MOVES EASTWARD SLOWLY DURING THE AFTERNOON. MONDAY NIGHT THE UPPER LEVEL LOW/TROUGH APPROACHES THE STATE...AND IN TURN THE SURFACE TROUGH BEGINS MOVING EAST ACROSS NORTH DAKOTA. THIS IS THE TIME THAT MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP...SPREADING EAST ACROSS THE STATE MONDAY EVENING/NIGHT. THE BEST CAPE/BULK SHEAR COUPLET DEVELOPS LATE AFTERNOON MONDAY THROUGH MONDAY NIGHT AND EXPECTING STRONG TO SEVERE STORMS THIS PERIOD. WILL HIGHLIGHT THIS IN THE HAZARDOUS WEATHER OUTLOOK AS WELL AS MENTION THIS IN THE GRAPHICAL GRIDS. TUESDAY THE STRONG UPPER LEVEL LOW MOVES EAST ACROSS OUR REGION...AND STRONG WESTERLY SURFACE WINDS DEVELOP BEHIND THE SURFACE FRONT/TROUGH. A WIND ADVISORY MAY BE NEEDED FOR TUESDAY AS COOLER AIR IS USHERED IN BEHIND THIS FRONT. LOOKING AT HIGHS FROM 70 NORTHWEST TO LOWER 80S IN THE JAMES VALLEY...WITH WEST WINDS OF 25 TO 35 MPH. WINDY/BREEZY CONDITIONS CONTINUE TUESDAY NIGHT AND WEDNESDAY...BUT NOT QUITE AS STRONG AS ON TUESDAY. DRY NORTHWEST FLOW CONTINUES THROUGH THE END OF THE WEEK WITH A WARMING TREND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 248 PM CDT SAT JUL 25 2015 VFR CONDITIONS WILL BE IN PLACE THROUGH SUNDAY. MAIN HAZARD TO AVIATION WILL BE WIDELY SCATTERED THUNDERSTORMS THIS SATURDAY AFTERNOON AND EVENING. HOWEVER MUCH UNCERTAINTY EXISTS AT THE TAF SITES. WILL CONTINUE THE VCTS IN THE TAFS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...JV AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 256 PM CDT SAT JUL 25 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-262000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 256 PM CDT SAT JUL 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON THROUGH TONIGHT. SOME STORMS MAY BE STRONG. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH TUESDAY...WITH THE HIGHEST CHANCES FOR SEVERE WEATHER BEING ON MONDAY AFTERNOON AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. VERY WINDY CONDITIONS DEVELOPING IN THE WEST LATE MONDAY NIGHT...CONTINUING TUESDAY OVER THE WEST AND CENTRAL. BREEZY CONDITIONS CONTINUE INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR POST THEM TO OUR ON-LINE REPORTING FORM OR SOCIAL MEDIA PAGES. WAA/JV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT SAT JUL 25 2015
NDZ050-051-252145-
DICKEY ND-MCINTOSH ND-
401 PM CDT SAT JUL 25 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCINTOSH AND
SOUTHWESTERN DICKEY COUNTIES...
AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LONG LAKE...OR 11 MILES SOUTHEAST OF ASHLEY...MOVING NORTHEAST AT 10
MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
MCINTOSH AND SOUTHWESTERN DICKEY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4611 9902 4610 9900 4595 9891 4594 9891
4594 9940
TIME...MOT...LOC 2100Z 245DEG 11KT 4589 9926
HARGROVEThe Aberdeen radar (KABR), 85 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594983, 594984.